Missouri, 2006

Flash Flood in Missouri, May 9, 2006

May 9, 2006 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 5:35 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, May 9, 5:35 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 AM CDT TUE MAY 9 2006

.DISCUSSION...

MAIN FOCUS THIS PERIOD WILL BE WITH CONVECTION AND ASSOCIATED HEAVY
RAIN/FLOODING POTENTIAL AND SEVERE POTENTIAL TODAY.

CURRENTLY...40 TO 50 KT VEERED LOW LEVEL JET ACROSS OKLAHOMA POINTED
AT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS MORNING.
CONVECTIVE COMPLEX REALLY TAKING SHAPE ACROSS SOUTHERN KANSAS AND
STARTING TO DEVELOP INTO MORE OF A TRAINING PATTERN AS LOW LEVEL JET
VEERS.  EXPECTING THIS ACTIVITY TO TRAVERSE EASTWARD INTO THE
WESTERN CWA THIS MORNING WHERE PW VALUES OF 1.2 TO 1.4 EXIST.
CURRENTLY HAVE A FLOOD WATCH OUT FOR FIRST 2 TIERS OF COUNTIES AND
AT THE MOMENT THIS LOOKS GOOD.  EVOLUTION OF THE MCS THIS MORNING
WILL HAVE A GREAT IMPACT ON THE CONVECTIVE OUTLOOK FOR THIS AFTEROON
AND EVENING ACROSS THE AREA.  IF THE CONVECTIVE COMPLEX CURRENTLY
OVER KANSAS KEEPS CLOUD COVER AND RAIN IN MOST OF THE DAY OVER THE
AREA THE LACK OF INSTABILITY SHOULD KEEP STORM REDEVELOPMENT ALONG
THE SAGGING COLD FRONT FURTHER SOUTH THAN THE CWA.  HOWEVER...IF
SOME CLEARING CAN TAKE PLACE THIS AFTERNOON...INSTABILITIES SHOULD
INCREASE QUITE A BIT WITH DEW POINTS REACHING THE LOW TO MID 60S AND
AFTERNOON TEMPERATURES REACHING THE MID TO UPPER 70S.  STORMS SHOULD
REDEVELOP GIVEN THIS SCENARIO BY THE MID AFTERNOON ALONG THE FRONT
OVER THE CWA.  LARGE HAIL...DAMAGING WIND AND AN ISOLATED THREAT FOR
TORNADOES COULD NOT BE RULED OUT.  THE BEST INSTABILITY IS EXPECTED
TO BE OVER THE SOUTHWEST CORNER OF MISSOURI AND EXTENDING SOUTHWARD
INTO EASTERN OKLAHOMA AND WESTERN ARKANSAS AHEAD OF THE FRONTAL
BOUNDARY.  AT THIS POINT IN THE MCS STAGE...DIFFICULT TO TELL WHICH
SCENARIO WILL PLAY OUT BUT AM LEANING MORE TOWARDS THE FIRST ONE
WITH MAINLY CLOUD COVER AND RAIN CHANCES A GOOD PART OF THE DAY.
THAT SAID...DONT PLAN TO TOTALLY IGNORE THE OTHER POSSIBILITY EITHER
AND WILL MENTION SEVERE CHANCES IN THE MORNING HWO WITH ABOVE
DISCLAIMER.

NAM/GFS IN DISAGREEMENT WITH PRECIPITATION FORECAST
TONIGHT/WEDNESDAY WITH NAM BRINGING MUCH DRIER AIR IN FASTER AND
KEEPING MAIN ACTIVITY OUT OF THE CWA.  GFS HAS ANOTHER MCS AFFECTING
MAINLY THE SOUTHERN AND EASTERN COUNTIES OF THE CWA LATE TONIGHT AND
ENDING THE ACTIVITY WEDNESDAY MORNING.  HAVE GONE CLOSER TO THE GFS
SOLUTION AS IT HAS BEEN THE BETTER MODEL OF LATE...BUT MANY
UNCERTAINTIES EXIST FOR TONIGHTS FORECAST AS DESCRIBED IN THE ABOVE
PARAGRAPH.

DRIER AIR WORKS INTO THE AREA BY WEDNESDAY EVENING.
SEVERAL MORE WAVES OF UPPER LEVEL ENERGY SHOULD ROTATE THROUGH THE
CWA AROUND THE UPPER LOW THROUGH THURSDAY HOWEVER MOISTURE LOOKS
PRETTY LIMITED FOR MENTION OF ANY SIGNIFICANT CONVECTION.  HAVE NOT
CHANGED MUCH IN THE LATER PERIODS.  UPPER LOW IS PROGGED TO DROP
SOUTH INTO THE WESTERN OHIO VALLEY BY SUNDAY WITH COOLER AIR MASS
PUSHING INTO SOUTHERN MISSOURI.

LINDENBERG
&&

.AVIATION...

FOR THE 12Z TAFS...AREA OF THUNDERSTORMS WILL SHIFT EAST ACROSS
THE CWA THIS MORNING AFFECTING BOTH JLN/SGF LOCATIONS.  SHOULD SEE
CEILINGS OF 900 FEET TO 2000 FEET WITH THE THUNDERSTORMS ALONG WITH
HEAVY RAINFALL AND VISIBILITIES DROPPING TO AROUND 2 MILES.

THUNDERSTORM REDEVELOPMENT WILL BE POSSIBLE BY LATE AFTERNOON AT
BOTH TERMINAL LOCATIONS...CONTINUING INTO THE NIGHT.  CEILINGS OF
1000 TO 2000 FEET AND VISIBILITIES OF 2 TO 3 MILES WILL BE POSSIBLE
IN THE THUNDERSTORMS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLOOD WATCH HWY 71 CORRIDOR LATE TONIGHT/TUESDAY AM.
KS...FLOOD WATCH LATE TONIGHT/TUESDAY AM.

WFO SGF
Hazardous weather outlook, May 9, 8:43 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 AM CDT TUE MAY 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
943 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...LATE MORNING THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS PRODUCING...
   LARGE HAIL TO THE SIZE OF BASEBALLS.
   DAMAGING WINDS IN EXCESS OF 60 MPH.
   ISOLATED TORNADOES.
   TORRENTIAL RAINFALL PRODUCING FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OZARKS REGION AFTER 2 PM.

  DISCUSSION:

  A COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST ACROSS THE MISSOURI
  OZARKS TODAY.  IF SOME CLEARING CAN TAKE PLACE THIS AFTERNOON IN
  THE WAKE OF THE EARLY MORNING THUNDERSTORM COMPLEX...INSTABILITY
  WILL BEGIN TO INCREASE AS TEMPERATURES RISE INTO THE MID TO UPPER
  70S AND DEW POINT TEMPERATURES INCREASE INTO THE MID 60S. PLENTY
  OF LOW LEVEL SHEAR WILL BE AVAILABLE TO SUPPORT LARGE HAIL
  DEVELOPMENT AND ISOLATED TORNADOES...ESPECIALLY ACROSS EXTREME
  SOUTHERN MISSOURI.

  THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE LATER THIS
  EVENING AS THEY MOVE INTO THE EASTERN MISSOURI OZARKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL LIKELY BE ONGOING ON WEDNESDAY MORNING ACROSS
  THE EASTERN MISSOURI OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS MAY BE NEEDED ACROSS SOUTHEAST KANSAS AFTER 2 PM...AND
  ACROSS THE MISSOURI OZARKS AFTER 4 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY/LINDENBERG

In the hours before

Local storm report, May 9, 9:39 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             3 WSW JOPLIN            37.07N 94.56W
05/09/2006  E1.00 INCH       JASPER             MO   PUBLIC

&&

HATCH
Local storm report, May 9, 10:10 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             GALENA                  36.81N 93.47W
05/09/2006  E0.75 INCH       STONE              MO   LAW ENFORCEMENT

&&

HATCH
Local storm report, May 9, 10:16 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1116 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     5 W PONTIAC             36.52N 92.69W
05/09/2006                   OZARK              MO   EMERGENCY MNGR

            TREES AND A FENCE BLOWN DOWN.

&&

HATCH
Local storm report, May 9, 10:27 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     5 N BAKERSFIELD         36.59N 92.14W
05/09/2006                   OZARK              MO   POST OFFICE

&&

HATCH
Local storm report, May 9, 10:50 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             8 S COLUMBUS            37.05N 94.84W
05/09/2006  E1.75 INCH       CHEROKEE           KS   TRAINED SPOTTER

0525 AM     HAIL             3 WSW JOPLIN            37.07N 94.56W
05/09/2006  E1.00 INCH       JASPER             MO   PUBLIC

0535 AM     TORNADO          2 N SENECA              36.87N 94.61W
05/09/2006                   NEWTON             MO   FIRE DEPT/RESCUE

            SENECA CITY FIRE DEPARTMENT SPOTTERS INDICATED A TORNADO
            TOUCHED DOWN 2 MILES NORTH OF THE CITY LIMITS.

0544 AM     HAIL             2 NE REDINGS MILL       37.04N 94.49W
05/09/2006  E0.75 INCH       NEWTON             MO   LAW ENFORCEMENT

            AT THE 4 MILE MARKER OF INTERSTATE 44.

0547 AM     HAIL             7 N NEOSHO              36.97N 94.37W
05/09/2006  E0.75 INCH       NEWTON             MO   AMATEUR RADIO

            7 MILES NORTH OF NEOSHO ON 71 HIGHWAY.

0624 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
05/09/2006                   NEWTON             MO   EMERGENCY MNGR

            MINOR FLOODING REPORTED IN NEOSHO CITY LIMITS. LAW
            ENFORCEMENT HAS CLOSED W. SPRING STREET.

0628 AM     HAIL             1 S GRANBY              36.90N 94.25W
05/09/2006  E1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

            NICKLE TO QUARTER SIZE HAIL.

0641 AM     HAIL             AURORA                  36.97N 93.72W
05/09/2006  E1.75 INCH       LAWRENCE           MO   AMATEUR RADIO

            MIXED HAIL FROM NICKLE TO GOLFBALL SIZE.

0645 AM     HAIL             4 N BUTTERFIELD         36.81N 93.91W
05/09/2006  E1.75 INCH       BARRY              MO   LAW ENFORCEMENT

0645 AM     HAIL             MONETT                  36.92N 93.93W
05/09/2006  E0.88 INCH       BARRY              MO   LAW ENFORCEMENT

0657 AM     HAIL             4 NW PURDY              36.86N 93.97W
05/09/2006  E1.75 INCH       BARRY              MO   AMATEUR RADIO

0730 AM     HAIL             GALENA                  36.81N 93.47W
05/09/2006  E0.75 INCH       STONE              MO   LAW ENFORCEMENT

0733 AM     HAIL             CHADWICK                36.93N 93.06W
05/09/2006  E0.75 INCH       CHRISTIAN          MO   AMATEUR RADIO

0835 AM     TSTM WND DMG     5 W PONTIAC             36.52N 92.69W
05/09/2006                   OZARK              MO   EMERGENCY MNGR

            TREES AND A FENCE BLOWN DOWN.

0910 AM     TSTM WND DMG     5 N BAKERSFIELD         36.59N 92.14W
05/09/2006                   OZARK              MO   POST OFFICE

&&

HATCH
Local storm report, May 9, 11:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      5 E AVA                 36.95N 92.57W
05/09/2006                   DOUGLAS            MO   COUNTY OFFICIAL

            HIGHWAY FF EAST OF AVA WAS CLOSED DUE TO FLOODING.

1100 AM     FLASH FLOOD      5 W AVA                 36.95N 92.75W
05/09/2006                   DOUGLAS            MO   COUNTY OFFICIAL

            HIGHWAY Y WEST OF AVA WAS CLOSED DUE TO FLOODING.

1000 AM     FLASH FLOOD      1 N MARSHFIELD          37.35N 92.91W
05/09/2006                   WEBSTER            MO   EMERGENCY MNGR

            A LOW WATER CROSSING NORTH OF MARSHFIELD WAS FLOODED DUE
            TO EXCESSIVE RAINFALL. APPROXIMATELY 3-4 INCHES OF WATER
            WAS FLOWING OVER THE ROAD DURING THE HEIGHT OF THE STORM.

0910 AM     FLASH FLOOD      2 N ELKLAND             37.47N 93.03W
05/09/2006                   WEBSTER            MO   EMERGENCY MNGR

            HIGHWAY 38 NORTH OF ELKLAND...ALONG THE WEBSTER DALLAS
            COUNTY LINE WAS FLOODED DUE TO EXCESSIVE RAINFALL. 6
            INCHES OF WATER WAS REPORTED FLOWING OVER HIGHWAY 38
            DURING THE HEIGHT OF THE STORM.

0910 AM     FLASH FLOOD      3 N ELKLAND             37.49N 93.03W
05/09/2006                   DALLAS             MO   EMERGENCY MNGR

            HIGHWAY 38 WAS PARTIALLY CLOSED DUE TO 6 INCHES OF WATER
            FLOWING OVER THE HIGHWAY NEAR THE WEBSTER...DALLAS COUNTY
            LINE.

0900 AM     FLASH FLOOD      MONETT                  36.92N 93.93W
05/09/2006                   BARRY              MO   COUNTY OFFICIAL

            SEVERAL ROADS AROUND THE MONETT AREA WERE FLOODED DUE TO
            EXCESSIVE RAINFALL. SPECIFICALLY...TYLER ROAD AND U.S.
            HIGHWAY 60 WAS CLOSED. ALSO...ROOSEVELT ROAD IN MONETT
            WAS CLOSED DUE TO FLOODING.

0900 AM     FLASH FLOOD      AVA                     36.95N 92.66W
05/09/2006                   DOUGLAS            MO   COUNTY OFFICIAL

            MINOR STREET FLOODING WAS REPORTED AROUND THE AVA AREA.

0710 AM     FLASH FLOOD      1 N MONETT              36.94N 93.93W
05/09/2006                   LAWRENCE           MO   PUBLIC

            HIGHWAY H...1.5 MILES NORTH OF MONETT WAS CLOSED DUE TO
            FLOODING.

0618 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
05/09/2006                   NEWTON             MO   AMATEUR RADIO

            NUMEROUS REPORTS OF MINOR FLOODING AROUND THE NEOSHO
            AREA. SPECIFICALLY...BAXTER AND WEST SPRING STREET WERE
            CLOSED DUE TO FLOODING. ALSO...BIG SPRING PARK WAS
            FLOODED. HIGHWAY M EAST OF GRANBY WAS CLOSED DUE TO
            FLOODING. HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY WAS
            CLOSED DUE TO FLOODING. HIGHWAY NN NORTHWEST OF NEOSHO
            HAD LOW WATER CROSSINGS FLOODED.

0618 AM     FLASH FLOOD      1 S JOPLIN              37.07N 94.51W
05/09/2006                   JASPER             MO   COUNTY OFFICIAL

            MINOR STREET FLOODING WAS REPORTED IN JOPLIN ALONG THE
            JASPER AND NEWTON COUNTY LINE.

0600 AM     FLASH FLOOD      FAULKNER                37.10N 95.01W
05/09/2006                   CHEROKEE           KS   COUNTY OFFICIAL

            AREAS AROUND FAULKNER AND SOUTHWEST OF FAULKNER WERE
            FLOODED DUE TO EXCESSIVE RAINFALL AMOUNTS OF TWO TO 2.5
            INCHES IN LESS THAN 2 HOURS. SPECIFICALLY...SOUTHWEST
            BRUSH CREEK ROAD WAS CLOSED DUE TO THE FLOODING.

&&

JLT

The radar

The Springfield radar (KSGF), 72 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Taney

When
May 9, 11:30 AM CST to 1:00 PM CST
Where
Taney County, 4 mi N of Walnut Shade
Reported by
LAW ENFORCEMENT
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Heavy rain fell across the Bull Creek basin where a county road low water crossing became impassable to motorists. A water rescue was performed for two individuals that were caught in the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509151.